Hail, Lawrence
- When
- August 7, 4:22 PM MST to 4:26 PM MST
- Where
- Lawrence County, 2 mi NE of Deadwood
- Measured
- 1.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 44.401, -103.671
A supercell thunderstorm developed across the northern Black Hills and moved eastward across the Sturgis area, southern Meade County, northeastern Pennington County, Haakon County, and northeastern Jackson County. The storm produced baseball sized near Sturgis, then strong winds and hail larger than baseball sized developed as the storm moved across the plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A supercell thunderstorm developed across the northern Black Hills and moved eastward across the Sturgis area, southern Meade County, northeastern Pennington County, Haakon County, and northeastern Jackson County. The storm produced baseball sized near Sturgis, then strong winds and hail larger than baseball sized developed as the storm moved across the plains. The storm hit Sturgis during the annual motorcycle rally and caused extensive damage to motorcycles, vehicles, and property. Minor injuries from the hail were also reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 7, 2:00 PM MST, 2 hours 22 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 300 PM MDT FRI AUG 7 2009 .DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE ACROSS SOUTHWEST SD...SOUTH OF PHP...A BIT FURTHER SOUTH AND EAST THAN IT WAS EXPECTED TO BE. WARM FRONT LIES ACROSS SOUTHERN SD...WITH WEAK COLD FRONTAL BOUNDARY EXTENDING WESTWARD BACK TO ANOTHER AREA OF LOW PRESSURE AND MAIN COLD FRONT ACROSS CENTRAL AND WESTERN WY. APPEARS DEVELOPING DRYLINE OVER SOUTHEAST WY WILL NOT BE AS STRONG AND A BIT FURTHER SOUTH AND WEST. UPPER LEVEL ANALYSIS SHOWS LOW OVER ID...WITH SOUTHWEST FLOW ACROSS THE NORTHERN ROCKIES INTO THE NORTHERN HIGH PLAINS. STRONG JET ROUNDING THE LOW IS PUSHING NORTHEASTWARD ACROSS UT AND SOUTHWESTERN WY. SKIES ARE PARTLY CLOUDY TO MOSTLY SUNNY...WITH MOST CLOUDINESS ACROSS FAR NORTHWEST SD. KUDX RADAR IS CLEAR FOR THE MOMENT. TEMPS ARE MAINLY IN THE 70S AND 80S...COOLEST ACROSS FAR NORTHWEST SD. SOME LOWER 90S NOTED ACROSS SOUTHWEST SD. WINDS ARE LIGHT N-NW ACROSS MOST OF THE AREA BEHIND THE LOW...SOUTHERLY SOUTH AND EAST OF IT. THUNDERSTORMS WILL LIKELY DEVELOP ACROSS THE AREA DURING THE LATE AFTERNOON AND EVENING HOURS...EARLIEST ACROSS THE HIGHER TERRAIN OF THE WY AND MT WHERE FORCING WILL BE THE GREATEST. BETTER THREAT THROUGH THE EVENING HOURS SHOULD GENERALLY BE NORTH OF INTERSTATE 90...ESPECIALLY ACROSS NORTHEAST WY INTO FAR NORTHWEST SD. INSTABILITY AND SHEAR WILL BE GREATEST IN THESE AREAS...WHERE SUPERCELLS COULD DEVELOP. CAPE VALUES OF OVER 2000 J/KG WILL BE IN PLACE LATER THIS AFTERNOON. LOW LEVEL SHEAR IS PROGGED TO BE QUITE STRONG AS WELL. ISOLATED TORNADO THREAT STILL EXISTS ACROSS THE NORTHERN AND EASTERN CWA...ESPECIALLY NORTHWESTERN SD. ACTIVITY THAT DEVELOPS FURTHER SOUTH ACROSS THE AREA SHOULD BE MORE ISOLATED IN NATURE...BUT COULD STILL SEE A FEW STRONG TO SEVERE STORMS AS WELL. LOOKS LIKE BETTER CHANCES FOR WIDESPREAD CONVECTION COULD COME OVERNIGHT INTO SATURDAY MORNING AS MAIN COLD FRONT CROSSES THE AREA. HAVE CHANCE TO LIKELY POPS ACROSS MUCH OF THE AREA DURING THIS TIME. FRONT WILL SLOWLY CROSS EASTERN PORTIONS OF THE CWA SATURDAY MORNING. MAIN THREAT FOR STRONGER STORMS SHOULD BE EAST OF THE CWA SATURDAY AFTERNOON. HOWEVER...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED AS UPPER TROF MOVES ACROSS THE NORTHERN ROCKIES. HIGHS WILL BE IN THE 70S AND 80S...WARMEST TOWARD SOUTH CENTRAL SD. UPPER TROF WILL WEAKEN AS IT CROSSES THE AREA SATURDAY NIGHT AND SUNDAY. WILL KEEP SOME LOW POPS IN THE FORECAST FOR MOST OF THE AREA. HIGHS ON SUNDAY WILL GENERALLY BE IN THE MID 70S TO MID 80S. EXTENDED...BROAD UPPER RIDGE DEVELOPS OVER THE NORTHERN PLAINS EARLY NEXT WEEK...WITH DRY WEATHER AND TEMPERATURES NEAR OR SLIGHTLY ABOVE AVERAGE. RIDGE BEGINS TO SHIFT EAST TOWARDS THE END OF THE WEEK WITH SOUTHWEST FLOW OVER THE NORTHERN PLAINS. MAY BE SOME ISOLATED THUNDERSTORM ACTIVITY...BUT WILL KEEP FORECAST DRY FOR NOW. && .AVIATION...SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON THROUGH TONIGHT WITH LCL MVFR/IFR CONDITIONS. MVFR/IFR CIGS EXPECTED TO SPREAD ACROSS NORTHEAST WYOMING AND NORTHWEST SOUTH DAKOTA TONIGHT BEHIND COLD FRONTAL PASSAGE. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 307 AM MDT FRI AUG 7 2009 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-081300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 307 AM MDT (407 AM CDT) FRI AUG 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. THUNDERSTORMS ARE FIRST EXPECTED ACROSS NORTHWEST AND CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS WILL BECOME SEVERE. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. THERE IS ALSO THE POSSIBILITY THAT SOME OF THE STRONGER STORMS COULD PRODUCE A TORNADO... PARTICULARLY OVER NORTHWEST SOUTH DAKOTA. THE THUNDERSTORM COVERAGE WILL INCREASE TONIGHT AS A COLD FRONT DROPS SOUTH ACROSS THE FORECAST AREA. HOWEVER THE THREAT FOR SEVERE STORMS WILL DECREASE THROUGH THE LATE NIGHT HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY AND SUNDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 356 PM MDT FRI AUG 7 2009 WYZ054>056-072300- NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK- INCLUDING THE CITIES OF...ROZET AND WYODAK 356 PM MDT FRI AUG 7 2009 ...STRONG THUNDERSTORM APPROACHING THE AREA... AT 356 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH PENNY SIZED HAIL...WIND GUSTS TO 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF WYODAK...OR 12 MILES SOUTHEAST OF DOWNTOWN GILLETTE...AND WAS MOVING NORTH AT 15 MPH. LOCATIONS IMPACTED INCLUDE... WYODAK... ROZET... THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 133 AND 148... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA UNTIL 1000 PM MDT. TRIMARCHI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 423 PM MDT FRI AUG 7 2009 WYZ054-055-072330- NORTHERN CAMPBELL-SOUTHERN CAMPBELL- INCLUDING THE CITIES OF...DOWNTOWN GILLETTE AND WYODAK 423 PM MDT FRI AUG 7 2009 ...STRONG THUNDERSTORM APPROACHING THE AREA... AT 421 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH PENNY SIZED HAIL...WIND GUSTS TO 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM WAS LOCATED 14 MILES SOUTHWEST OF DOWNTOWN GILLETTE...AND WAS MOVING NORTHEAST AT 35 MPH. LOCATIONS IMPACTED INCLUDE... DOWNTOWN GILLETTE... WYODAK... THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 103 AND 139... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA UNTIL 1000 PM MDT. TRIMARCHI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 429 PM MDT FRI AUG 7 2009 WYZ056-057-072330- WESTERN CROOK-WYOMING BLACK HILLS- INCLUDING THE CITIES OF...BEULAH...CARLILE... DEVILS TOWER AND DEVILS TOWER JUNCTION 429 PM MDT FRI AUG 7 2009 ...STRONG THUNDERSTORMS APPROACHING THE AREA... AT 428 PM MDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH PENNY SIZED HAIL...WIND GUSTS TO 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 4 MILES WEST OF KEYHOLE RESERVOIR TO 3 MILES SOUTH OF MOSKEE... AND WERE MOVING NORTH AT 15 MPH. LOCATIONS IMPACTED INCLUDE... KEYHOLE RESERVOIR... MOSKEE... CARLILE AND SUNDANCE... DEVILS TOWER JUNCTION... WARREN PEAK... DEVILS TOWER AND BEULAH... THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 162 AND 206... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA UNTIL 1000 PM MDT. TRIMARCHI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 456 PM MDT FRI AUG 7 2009 SDZ012-024-025-WYZ057-080000- BUTTE-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-WYOMING BLACK HILLS- INCLUDING THE CITIES OF...DOWNTOWN SPEARFISH... SAINT ONGE AND WHITEWOOD 456 PM MDT FRI AUG 7 2009 ...STRONG THUNDERSTORM APPROACHING THE AREA... AT 456 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH PENNY SIZED HAIL...WIND GUSTS TO 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF DOWNTOWN SPEARFISH...AND WAS MOVING NORTHEAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... DOWNTOWN SPEARFISH... SAINT ONGE AND WHITEWOOD... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 5 AND 26... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA UNTIL 1100 PM MDT. TRIMARCHI
The Rapid City radar (KUDX), 74 km away, was scanning. The volume nearest the first event began at 23:23 UTC.
11 hail, 4 thunderstorm wind. Local standard time, as filed.
Golfball sized hail caused significant damage to automobiles and motorcycles in Sturgis.
Large hail damaged automobiles and property.
Baseball sized hail caused significant damage to automobiles, motorcycles, and property at a large bar and campground east of Sturgis.
The combination of wind and hail damaged automobiles.
The combination of strong wind and large hail damaged automobiles, buildings, and crops around Hereford.
The combination of wind and hail damaged an automobile and house.
The combination of wind and hail damaged a house, automobiles, and other property.
Large hail damaged and broke windows of automobiles.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179295, 179296, 179297, 179298, 179304, 179306, 179310, 179313, 179316, 179326, 179327, 179328, 179329, 179333, 179339.